Michigan, 2014Damaging Wind and Seiche in Michigan, July 22, 2014
July 22, 2014 · NWS MQT · 2 events in 2 counties and zones
A potent upper disturbance moving through a warm and unstable air mass produced strong to severe thunderstorms over north central Upper Michigan and seiche conditions for locations near Lake Superior on the 22nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper disturbance moving through a warm and unstable air mass produced strong to severe thunderstorms over north central Upper Michigan and seiche conditions for locations near Lake Superior on the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 22, 4:14 AM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 22, 4:14 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
514 AM EDT TUE JUL 22 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 509 AM EDT TUE JUL 22 2014
SEVERE MCS IS CURRENTLY OVER THE WRN CWA...WHICH PUTS THE FOCUS IN
THE SHORT TERM ON THE NEXT 12 OR FEWER HOURS.
EXPECT THE MCS TO CONTINUE E IN LINE WITH NCEP HIGH-RES WRF ARW/NMM
AND NSSL WRF. SHOULD SEE OVERALL INTENSITY/SEVERITY OF STORMS
DECREASE AS THEY MOVE E DUE TO DECREASING INSTABILITY OVER THE ERN
CWA. SEVERE POTENTIAL WILL CONTINUE OVER MAINLY THE WRN HALF OF THE
CWA /WHAT PORTION THAT IS STILL AHEAD OF THE SQUALL LINE/. MAIN
THREAT WILL CONTINUE TO BE DAMAGING WINDS...WITH A MARGINAL HAIL
THREAT ALSO POSSIBLE. HAVE BULK OT PRECIP OUT OF THE CWA BY 00Z
WED...WITH SOME LINGERING SHOWERS UNTIL 06Z WED.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 509 AM EDT TUE JUL 22 2014
OVER THE NEXT FEW DAYS...RIDGE WILL BUILD N THRU THE ROCKIES INTO
NCNTRL CANADA...FORCING A TROF TO DEEPEN OVER ERN N AMERICA. FOR
UPPER MI...THIS WILL BRING ABOUT A RETURN TO COOLER WEATHER THOUGH
TEMPS WILL ONLY BRIEFLY FALL BACK BLO NORMAL FOR LATE JULY. FLOW
WILL RELAX/DEAMPLIFY A BIT HEADING INTO THE WEEKEND...ALLOWING FOR
SOME WARMING...AND THEN THE ERN TROF WILL REAMPLIFY SIGNIFICANTLY
NEXT WEEK. AS A RESULT...TEMPS NEXT WEEK WILL FALL BACK MORE NOTABLY
BLO NORMAL AS WE WRAP UP JULY. AS FOR PCPN...DRY WEATHER DURING
THE LAST HALF OF THE WORK WEEK ON THE BACKSIDE OF THE ERN TROF WILL
TREND MORE UNSETTLED OVER THE WEEKEND AS FLOW RELAXES AND SHORTWAVE
ENERGY TRACKS ESE INTO THE GREAT LAKES. NEXT WEEK...PCPN CHANCES
WILL REVOLVE AROUND WHERE AXIS OF AMPLIFYING TROF SETS UP AND HOW
AMPLIFIED THE TROF BECOMES. WITH RECENT ECMWF RUNS INDICATING A
LARGE MID/UPPER LEVEL LOW DEVELOPING OVER THE GREAT LAKES REGION...
UNSETTLED WEATHER COULD LINGER EARLY NEXT WEEK.
BEGINNING WED/THU...A QUIET PERIOD OF WEATHER IS EXPECTED AS
UPSTREAM MID/UPPER RIDGE EXTENDING FROM THE ROCKIES TO NCNTRL CANADA
SUPPORTS SFC HIGH PRES SETTLING INTO THE GREAT LAKES REGION. A
SHORTWAVE DROPPING SE THRU NRN ONTARIO INTO THE ERN TROF THU WILL
PUSH A SFC TROF S TOWARD LAKE SUPERIOR. SHRA ASSOCIATED WITH FEATURE
WILL STAY N AND E OF LAKE SUPERIOR AS SHORTWAVE WILL BE TOO FAR TO
THE N AND E OF FCST AREA. WED WILL BE THE COOLEST DAY OF THE TWO
UNDER WEAKENING GRADIENT NRLY FLOW AHEAD OF APPROACHING HIGH. IT
WILL BE COOLEST ALONG LAKE SUPERIOR E OF KMQT WHERE TEMPS LAKESIDE
WILL STRUGGLE TO GET OUT OF THE 50S WITH LONG FETCH OF WIND ACROSS
THE LAKE. IN THE INTERIOR...MIXING TO 850-800MB ON FCST SOUNDINGS
YIELDS MAX TEMPS INTO THE LOW/MID 70S. 850MB TEMPS RISE A FEW
DEGREES FOR THU...AND THIS SHOULD RESULT IN INTERIOR MAX TEMPS
RISING WELL INTO THE 70S TO NEAR 80F. UNDER A DRY AIR MASS
(PRECIPITABLE WATER 40-50PCT OF NORMAL) WITH LIGHT/CALM WIND...WED
NIGHT WILL BE A CHILLY NIGHT. FAVORED MIN TEMPS AT OR BLO THE LOWEST
AVBL GUIDANCE. TRADITIONAL COLD SPOTS MAY SLIP JUST BLO 40F.
SHOULD BE ABLE TO GET ONE MORE DRY DAY IN ON FRI THOUGH THERE ARE
INDICATIONS OF A SHORTWAVE PUSHING THRU THE DEAMPLIFYING RIDGE.
GIVEN RATHER WEAK 850MB FLOW/WAA INTO UPPER MI...WILL MAINTAIN A DRY
FCST FRI.
OVER THE WEEKEND AND ON INTO MON...SHORTWAVE ENERGY WILL TRACK ESE
INTO THE UPPER GREAT LAKES...FOLLOWED BY REAMPLIFICATION OF THE ERN
TROF. THIS EVOLUTION OF THE PATTERN WILL PROVIDE THE POTENTIAL FOR
SCT SHRA...AND PERHAPS SOME THUNDER AT TIMES SAT/SUN.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 138 AM EDT TUE JUL 22 2014
VFR CONDITIONS WILL PREVAIL AT KIWD/KCMX/KSAW INTO THE OVERNIGHT
HOURS. SHRA/TSTMS OVER THE NRN PLAINS THIS EVENING WILL
MOVE...LIKELY REACHING WRN UPPER INCLUDING KIWD/KCMX TOWARD
DAYBREAK...AROUND 08Z OR LATER. MVFR CONDITIONS SHOULD ACCOMPANY THE
PCPN WITH POTENTIAL FOR IFR. CONFIDENCE WITH STORMS AND WIND
DIRECTIONS IS LOW AFTER 09Z AT ALL SITES AS THE STORMS DUE TO THE
UNCERTAIN INFLUENCE OF A LARGE COMPLEX OF THUNDERSTORMS. WINDS
HOWEVER SHOULD VEER TO THE WEST BY AFTERNOON AND BECOME GUSTY. MVFR
ARE MOST LIKELY AT CMX INTO THE AFTERNOON WITH LINGERING LOW LEVEL
MOISTURE AND UPSLOPE FLOW.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 509 AM EDT TUE JUL 22 2014
A COMPLEX OF THUNDERSTORMS IS MOVING ACROSS LAKE SUPERIOR EARLY THIS
MORNING...WITH SEVERE WINDS AND MARGINALLY SEVERE HAIL POSSIBLE
ALONG THE SQUALL LINE. THE THUNDERSTORMS WILL MOVE TO EAST OF THE
LAKE BY THIS EVENING. IN ADDITION TO POSSIBLE SEVERE WINDS ALONG THE
SQUALL LINE...WEST WINDS MAY INCREASE FOR A PERIOD BEHIND THE LINE.
HIGH PRES WILL SETTLE INTO THE GREAT LAKES LATE WED THRU
SAT...PROVIDING A PERIOD OF LIGHT WINDS.
ON A FINAL NOTE...FOG WILL CONTINUE TO EXPAND ON LAKE SUPERIOR TODAY
BEFORE DRIER AIR SPREADS SE...CLEARING THE FOG FROM NW TO SE LATER
TODAY AND TONIGHT.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...TITUS
LONG TERM...ROLFSON
AVIATION...TITUS
MARINE...TITUS
Hazardous weather outlook, Jul 22, 5:43 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
643 AM EDT TUE JUL 22 2014
MIZ001>007-009>014-084-085-231200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
643 AM EDT TUE JUL 22 2014 /543 AM CDT TUE JUL 22 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY...BUT THEY WILL BE DIMINISHING FROM
WEST TO EAST LATER THIS MORNING THROUGH THE AFTERNOON. SOME OF THE
STORMS MAY BE STRONG...PRODUCING HEAVY RAINFALL...WIND GUSTS TO 50
MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HAIL...STRONG WINDS AND HEAVY RAIN WOULD BE
GREATLY APPRECIATED.
LSZ162-240>251-263>267-231200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
643 AM EDT TUE JUL 22 2014 /543 AM CDT TUE JUL 22 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY...BUT THEY WILL BE DIMINISHING FROM
WEST TO EAST LATER THIS MORNING THROUGH THE AFTERNOON. SOME OF THE
STORMS MAY BE STRONG...PRODUCING HEAVY RAINFALL...WIND GUSTS TO 40
MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-231200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
643 AM EDT TUE JUL 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS MAY BE
STRONG...PRODUCING HEAVY RAINFALL...WIND GUSTS TO 50 MPH AND SMALL
HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
ROLFSON
In the hours before
Local storm report, Jul 22, 4:32 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
532 AM EDT TUE JUL 22 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 AM MARINE TSTM WIND 36 NNW SILVER CITY 47.34N 89.79W
07/22/2014 M52 MPH LSZ263 MI BUOY
&&
NWS MARQUETTE MI
IRIS SYSTEMLocal storm report, Jul 22, 4:38 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
538 AM EDT TUE JUL 22 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM MARINE TSTM WIND 56 NNW REDRIDGE 47.87N 89.31W
07/22/2014 M60 MPH LSZ263 MI C-MAN STATION
ROCK OF AGES LIGHTHOUSE OBSERVATION
&&
NWS MARQUETTE MI
IRIS SYSTEMThunderstorm Wind, Marquette
- When
- July 22, 6:33 AM EST to 6:37 AM EST
- Where
- Marquette County, 3.14 mi SE of Huron Mtn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 46.850, -87.800
There was a delayed public report near Big Bay of a felled 20-inch diameter maple tree along with about a dozen other smaller trees downed.
Seiche, Alger
- When
- July 22, 9:00 AM EST to 9:30 AM EST
- Where
- Alger forecast zone
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
There were multiple reports of a seiche in Munising Bay following a complex of thunderstorms moving through in the morning. Water rises were on the order of three feet with flooding of multiple docks and damage to one dock on the east side of Munising Bay. Water fluctuations continued through the day with the highest estimated rise occurring around 10 am EDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Seiche
- A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 22, 20141 death · 2 injured · 1 event
- Rip Current in Oregon, July 22, 20141 death · 1 injured · 1 event
- Excessive Heat and Heat in Nevada, July 22 to 23, 20141 death · 2 events
- Rip Current in New York, July 22 to 23, 20141 death · 1 event
- Tornado and Flash Flooding in Mississippi, July 22 to 23, 2014$917,000 · EF0 · 13 events
- Hail and Heavy Rain in Nebraska, July 22 to 23, 2014$102,000 · 2.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, July 22, 2014$40,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, July 22 to 23, 2014$25,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Montana, July 22, 20142.5 in hail · 27 events
- Hail in South Dakota, July 22, 2014$19,000 · 2.25 in hail · 11 events
- Heat in Wisconsin, July 22, 201411 events
- Hail and Damaging Winds in Montana, July 22 to 24, 20141.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532465, 532471.